Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Nerve damage from back injury. Prescribed with baclofen. Suggest alternative medication

User rating for this question
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
I have nerve damage from a back injury,i am having unbelieveable muscle spasms in my legs.they gave me baclofen.i don't like what I read about withdrawal side affects.i can't take flexoril. is there something else I could aske my doctor for that will work without all the side affects? Want you to know it is not from dehydration
Posted Wed, 20 Nov 2013 in General Health
Answered by Dr. Lohit K 1 hour later
Brief Answer:

Detailed Answer:
Hi XXXX, thanks for using XXXXXXX
I went through the query and understood your concern.

I like to tell you that all the listed adverse effects will not be present in single individual and the side effects may or may not affect each individual.

Baclofen is primarily used for the treatment of spastic movement disorders, especially due spinal cord/nerve injury while flexoril is a muscle relaxant. Both acts in different mechanism and they have there own list of side effects. So on using the drug if your symptoms disappear then you can continue the drugs with monitoring the side effects.

The withdrawal symptoms of baclofen can be minimized by tapering the dose when discontinuing the drug. If withdrawal symptoms reappears then you need to restart and then have to taper gradually. The other drugs tried for the same reasons are benzodiazepines(BZD) and cyproheptadine with very minimal evidence. The muscle relaxants like tizanidine or chlorzoxazone may help you. I have used both these drugs in my patients and with minimal side effects. So you can discuss about these with your doctor on selecting them.
But baclofen is the preferred drug for muscle spasms of neuronal origin.

Hope this answered your query and helpful to you. Feel free to ask if any related query and I will be glad to answer them.
Wish you faster recovery and good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor